Nonsteroidal Anti-Inflammatory Drug Toxicity Average Cost

From 416 quotes ranging from $200 - 1,000

Average Cost

$500

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Nonsteroidal Anti-Inflammatory Drug Toxicity?

Successful treatment of NSAID toxicity in your cat will depend on quick and rapid veterinary care. If you believe your cat has ingested inappropriate medication you should seek immediate emergency veterinary care.

Nonsteroidal anti-inflammatory drug toxicity, or NSAID toxicity, occurs when your cat ingests an amount of a drug greater than their body can properly process. In the case of some NSAIDS, such as ibuprofen and naproxen (commonly marketed under the Aleve brand name), cats have an extreme intolerance and will have symptoms of poisoning almost immediately. For other medications, such as aspirin and some NSAIDs prescribed by your vet, toxicity occurs when your cat ingests more than the recommended or prescribed amount. 

Symptoms of Nonsteroidal Anti-Inflammatory Drug Toxicity in Cats

The exact symptoms of NSAID toxicity in your cat will vary depending on the substance and amount ingested. The effects of NSAID toxicity can range from mild to severe and life-threatening. Signs to watch for include:

  • Vomiting
  • Diarrhea
  • Blood in the stool
  • Shock
  • Lethargy
  • Difficulty breathing
  • Signs of discomfort or pain such as severe restlessness, incessant meowing, or panting

Causes of Nonsteroidal Anti-Inflammatory Drug Toxicity in Cats

While NSAIDS are generally safe for human consumption in moderate doses, many common household pain relievers are harmful or poisonous to your cat. Cats lack a certain type of enzyme, called hepatic glutathione-dependent enzyme, which helps metabolize or break down many NSAIDS in the body. This means that toxic levels are allowed to build up within your cat, causing damage to vital bodily organs. The toxicity occurs partially due to the way that NSAIDs inhibit the production of prostaglandins, important chemicals that protect the kidneys and gastrointestinal tract. 

While, in some cases, your cat may receive an accidental excess dose of a prescribed NSAID, most times NSAID toxicity occurs from accidental ingestion of a human medication due to their widespread use and the fact that they are commonly found in household medicine cabinets. Cats are curious by nature and will often chase and ingest small NSAID pills if dropped by their owners.

Diagnosis of Nonsteroidal Anti-Inflammatory Drug Toxicity in Cats

Diagnosis of NSAID toxicity in your cat will require you to provide your vet with a complete history of any potentially harmful substances your cat may have come in contact with. You will also need to thoroughly document your cat’s symptoms, including approximate time of onset and any worsening. While your veterinarian may be able to confirm a diagnosis of NSAID toxicity, given the rapid effects and danger of the condition, any combination of the above symptoms, along with visual evidence from the owner or a high suspicion that the cat ingested an NSAID, is enough to take action.

Treatment of Nonsteroidal Anti-Inflammatory Drug Toxicity in Cats

Treatment of NSAID toxicity in cats will occur in two stages. First, your vet will work to induce vomiting in your cat. This is done by administering various injectable drugs that stimulate your cat’s gag reflex. 

After they have vomited the contents of the stomach, your vet will administer a substance called activated charcoal. Charcoal is highly absorbent and is known to leach and soak up certain substances from your cat’s stomach, including NSAIDs and other poisons. Since activated charcoal is not palatable to your cat, it will need to be administered with the use of a feeding tube inserted into your cat’s throat. This can be a difficult procedure and will require a team of veterinary assistants to immobilize and correctly insert the tube through the mouth and throat, ending in the stomach. Next, the charcoal solution is injected through the tube, directly into the stomach.

Next, your vet will insert an IV needle into your cat’s leg so that they can be administered supportive fluids. This will be important to help dilute the concentration of NSAID in your cat’s system and to replace vital fluids lost during the treatment process. Your cat will need to be hospitalized during all of these procedures due to the high potential for kidney and other organ failure and the need for continuous monitoring and treatment. 

Recovery of Nonsteroidal Anti-Inflammatory Drug Toxicity in Cats

The prognosis for recovery from NSAID toxicity in your cat is guarded to poor. Full recovery is possible if veterinary care was received immediately or shortly after ingestion. Some cats may experience long-term health consequences if toxicity isn’t caught in time or if the dosage was severe. These pets may require treatment with medications that promote kidney or heart health. Unfortunately, many cats that suffer from NSAID toxicity will not survive. Once shock and organ failure has set in, chances of survival lower exponentially. Rapid and thorough treatment provides the best chance of your cat living a long and healthy life.

Nonsteroidal Anti-Inflammatory Drug Toxicity Questions and Advice from Veterinary Professionals

rusty
Maine Coon
6 Years
Moderate condition
0 found helpful
Moderate condition

Has Symptoms

lack of response
Vomiting
Hiding
Dry Nose
Vomiting bile
avoiding eye contact
Lethargy
slow moving

Medication Used

Anti Inflamatory

Hi,
My cat seemed to have an issue with his eye (itchy, scratching it), so I brought him to the vet yesterday. The vet gave him a shot that he said was an anti inflammatory, as well as some eye drops. Within an hour or two from the visit, my cat was throwing up and seemed to be very sick at my home. That night he threw up 5 times and was incredibly lethargic, hiding, and avoiding eye contact for several hours. The last couple times he threw up appeared to be bile. He is normally the most up beat and friendly cat, and he must have been feeling very badly to be acting so differently. By the end of the night he was back to himself, and I was very relieved. He is doing just fine now, and his eye seems to be a lot better too. But I am very concerned about what could have caused this reaction. Was it the vets fault? Is this normal? I read that NSAIDs can cause drug toxicity- do you think this could have been the case from the injection? Thank you!

Dr. Callum Turner, DVM
Dr. Callum Turner, DVM
3317 Recommendations
In some cases cats (like dogs or any other animal including humans) may have side effects due to medication; normal side effects seen with anti inflammatory drugs (you didn’t specify which anti inflammatory was given) may include vomiting, diarrhoea, loss of appetite, lethargy among others (see quotation and link below). It is important that Rusty has improved and the original issue (eye) is improving also; I don’t believe that there was any fault on the side of the Veterinarian and think that the vomiting was from a side effect. Regards Dr Callum Turner DVM “Typical adverse reactions of NSAIDs include loss of appetite, vomiting, diarrhoea, faecal occult blood and apathy.” http://files.boehringer.com.au/files/CMI/Metacam%20Injectable%20Dog%20Cat%20ANZ.pdf www.norbrook.com/media/2584/pi-loxicom-injection-cats.pdf (one NSAID prescribing information with information on side effects and adverse reactions)

Add a comment to rusty's experience

Was this experience helpful?